Prednisone or Prednisolone, or any other type of steroids, is a medication that aims to reduce swelling and inflammation. Facial palsy often happens as a result of facial nerve compression caused by the swelling of surrounding tissue. That is why steroids become the medication of choice to fight that damaging factor.
Please note that although Bell’s palsy is just one type of facial palsy, these terms are used interchangeably in this article to mean peripheral facial palsy.
Estimated reading time: 3 minutes
Does Prednisone help with acute Bell’s palsy?
Steroids are NOT a specific medication against facial palsy. This is very, very important to understand. Steroids help to remove or reduce the damaging factor which causes facial palsy. Bell’s palsy is a result of the damage caused to the facial nerve. So, it is very important to see your doctor as soon as you develop the first symptoms of facial palsy. This will make sure you start to fight the cause of the damage (inflammation, viral infections, swelling, etc.) right away. The length and level of your recovery depend on the amount of damage the facial nerve has sustained. The doctor will prescribe the correct medications to reduce the damaging factor and limit the damage to your facial nerve. This is important in order to have a higher probability of a fast and full recovery and avoid complications and residuals such as synkinesis.
Should you take Prednisone for a longer time?
Steroids, such as Prednisone or Prednisolone, have their own side effects. This is why you should not take them longer than necessary or as prescribed by your doctor. Furthermore, once the damaging factor (swelling, inflammation, viral infection, etc.) is removed, there is no point in taking the steroids further. Steroids do nothing for the recovery of the facial nerve once it had been damaged. Your own body and its regenerative capacity is the best and the only tool that can help your facial nerve recover after the damage.
Should you take Prednisone if there are little or no improvements after months since the onset of Bell’s palsy?
Again, steroids only work on reducing inflammation or swelling. So, taking Prednisone or Prednisolone for one, two or more months after the onset of your facial palsy, will have no effect. It will not help the regeneration capacity of your facial nerve. An optimal diet, reduced stress, plenty of sleep and a generally healthy lifestyle are the best tools for your recovery.
That is why, in general, during the acute phase it is advisable to rest, experience positive emotions, follow good nutrition and refrain from falling into panic and picturing that this is the end of the world. It is not. The recovery will come. It may take time, it may not come within 10 or 15 days, it may not even come after two months, but it will happen.
It is important to mention that if in your case the recovery takes a longer time, there is a very high probability of some residuals and complications. Still, it is not forever. If you are prepared to do something, to invest your time and effort into consistent work, then it is possible to reduce those effects. At Crystal Touch clinic, dedicate our time to guiding you and supporting you with that. Feel free to contact us if you have any questions regarding your Bell’s palsy or would like to know more.
– Alex Pashov
Crystal Touch Bell’s palsy clinic